Alert archive / West Virginia / Snow Squall Warnings in 2026
Snow Squall Warning 21, NWS Charleston, WV
NWS Charleston, WV issued this snow squall warning at Jan 15, 2026, 10:11 AM EST for Gallia County, Lawrence County, Ohio; 7 counties in West Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 15, 2026, 10:11 AM EST (15:11 UTC)
- Expired
- Jan 15, 2026, 11:15 AM EST
- In force
- 64 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Gallia County, OH, Lawrence County, OH, Calhoun County, WV, Clay County, WV, Jackson County, WV, Kanawha County, WV, Mason County, WV, Putnam County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 40 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
197
WWUS51 KRLX 151511
SQWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Charleston WV
1011 AM EST Thu Jan 15 2026
OHC053-087-WVC013-015-035-039-053-079-087-151615-
/O.NEW.KRLX.SQ.W.0021.260115T1511Z-260115T1615Z/
Gallia OH-Lawrence OH-Calhoun WV-Mason WV-Putnam WV-Kanawha WV-
Roane WV-Clay WV-Jackson WV-
1011 AM EST Thu Jan 15 2026
The National Weather Service in Charleston West Virginia has issued a
* Snow Squall Warning for...
Southern Gallia County in southeastern Ohio...
Northeastern Lawrence County in southeastern Ohio...
South central Calhoun County in north central West Virginia...
Central Mason County in western West Virginia...
Northern Putnam County in western West Virginia...
Northeastern Kanawha County in central West Virginia...
Southern Roane County in central West Virginia...
Northwestern Clay County in north central West Virginia...
Southeastern Jackson County in northwestern West Virginia...
* Until 1115 AM EST.
* At 1011 AM EST, a dangerous snow squall was located along a line
extending from 8 miles southwest of Rio Grande to 8 miles northwest
of Amma, moving southeast at 15 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts up to 35 mph.
SOURCE...Radar indicated.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This includes the following highways...
Interstate 79 between mile markers 21 and 37.
Interstate 77 in West Virginia between mile markers 118 and 128.
Locations impacted include...
Buffalo, Kenna, Amma, Wallback, Waterloo, Harmony, Tariff, Southside,
Kentuck, Liberty, Ashton, Walton, Grimms Landing, Left Hand, and
Looneyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 3865 8248 3850 8107 3872 8111 3873 8129
3868 8126 3879 8251
TIME...MOT...LOC 1511Z 317DEG 11KT 3879 8248 3867 8134
SNOW SQUALL...RADAR INDICATED
$$
251 follow-up statement
613
WWUS51 KRLX 151554
SQWRLX
Snow Squall Warning
National Weather Service Charleston WV
1054 AM EST Thu Jan 15 2026
OHC053-087-WVC013-015-035-039-053-079-087-151615-
/O.CON.KRLX.SQ.W.0021.000000T0000Z-260115T1615Z/
Gallia OH-Lawrence OH-Calhoun WV-Mason WV-Putnam WV-Kanawha WV-
Roane WV-Clay WV-Jackson WV-
1054 AM EST Thu Jan 15 2026
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 1115 AM EST FOR
SOUTHERN GALLIA...NORTHEASTERN LAWRENCE...SOUTH CENTRAL CALHOUN...
CENTRAL MASON...NORTHERN PUTNAM...NORTHEASTERN KANAWHA...SOUTHERN
ROANE...NORTHWESTERN CLAY AND SOUTHEASTERN JACKSON COUNTIES...
At 1054 AM EST, a dangerous snow squall was located along a line
extending from 12 miles south of Rio Grande to Amma, moving southeast
at 15 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts up to 35 mph.
SOURCE...Radar indicated.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This includes the following highways...
Interstate 79 between mile markers 21 and 37.
Interstate 77 in West Virginia between mile markers 118 and 127.
Locations impacted include...
Buffalo, Kenna, Amma, Wallback, Waterloo, Harmony, Tariff, Southside,
Kentuck, Liberty, Ashton, Walton, Grimms Landing, Left Hand, and
Looneyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 3850 8107 3865 8248 3879 8251 3871 8181
3868 8126 3868 8110
TIME...MOT...LOC 1554Z 317DEG 11KT 3870 8237 3858 8123
SNOW SQUALL...RADAR INDICATED
$$
25What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this snow squall warning went out at Jan 15, 9:47 AM EST, 24 minutes earlier. Its key messages:
- 1) Snow showers will continue through today with them tapering to flurries by the late morning and afternoon across the lowlands with little to no additional accumulations expected. Winter Weather Advisories will continue until 1pm today.
- 2) Snow squalls are possible until the snow tapers off to flurries by mid afternoon. Little additional accumulations expected across the higher elevations until the showers taper off to flurries in the mountains by this mid to late afternoon.
- 3) Gusty winds will continue through much of the day and then taper off by this late afternoon. Isolated gusts into the 35mph threshold are possible across the lowlands and slightly higher gusts in the mountains across elevations above 3,500FT. Dangerous wind chills will will continue in the higher elevations for today and for the highest peaks and ridges into Friday morning.
- 4) A quick break on Friday turns to another snow event with similar accumulations expected as this current event going through Saturday.
- 5) By Sunday, another system may affect the area, however little impacts are expected with this feature. Thereafter, the new work week settles into a less active weather pattern.
Area forecast discussion, Jan 15, 9:47 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
947 AM EST Thu Jan 15 2026
.WHAT HAS CHANGED...
Have issued a winter weather advisory for Clay, Roane and the
remainder of Nicholas county where the snow squall is
continuing until 1 pm. Per coordination with neighbors and
latest hi-res model runs, elected to extend previous winter
advisory headlines until 5 pm today.
Increased PoPs this morning as snow showers are prevalent
across much of the area. Expanded chances for snow showers and
flurries this morning and afternoon across the lowlands. Raised
wind speeds as central guidance was not capturing realized
gusts across much of the area this morning.
&&
.KEY MESSAGES...
- 1) Snow showers will continue through today with them tapering
to flurries by the late morning and afternoon across the
lowlands with little to no additional accumulations expected.
Winter Weather Advisories will continue until 1pm today.
- 2) Snow squalls are possible until the snow tapers off to
flurries by mid afternoon. Little additional accumulations
expected across the higher elevations until the showers taper
off to flurries in the mountains by this mid to late
afternoon.
- 3) Gusty winds will continue through much of the day and then
taper off by this late afternoon. Isolated gusts into the
35mph threshold are possible across the lowlands and slightly
higher gusts in the mountains across elevations above
3,500FT. Dangerous wind chills will will continue in the
higher elevations for today and for the highest peaks and
ridges into Friday morning.
- 4) A quick break on Friday turns to another snow event with
similar accumulations expected as this current event going
through Saturday.
- 5) By Sunday, another system may affect the area, however
little impacts are expected with this feature. Thereafter,
the new work week settles into a less active weather pattern.
&&
.DISCUSSION...
KEY MESSAGE 1...
The moisture flux from the Great lakes will continue today with
additional snow showers expected into the afternoon across the
lowlands. By the afternoon, additional snow showers will likely
be in the form of flurries across the lowland and showers
across the mountains with little additional accumulations
expected there. No plans on expanding or extending the Winter
Weather Advisories at this time.
KEY MESSAGE 2...
Snow showers along with windy conditions could potentially
cause snow squalls in which case could reduce visibility and
make it difficult to travel. This will persist into the early
afternoon and thereafter tapering off to flurries at which
point the threat for squalls will diminish.
KEY MESSAGE 3...
The parent low pressure system has brought in windy conditions
as the pressure gradient strengthens across our area. This will
promote gusty winds through the day with the intensity slowly
decreasing by the late afternoon. Gusts into the 25 mph to
35 mph range are possible along with isolated higher gusts into
the upper 30s. The higher elevations could potentially see up
to 45 mph with the possibility of isolated slightly higher
gusts as the low level jet passes through into Friday morning.
KEY MESSAGE 4...
After todays event we quickly transition to a more quiet
settled day for much of Friday. Another Canadian clipper type
system will move into the region later in the day on Friday and
continue into Sunday. Similar snowfall amounts are expected as
this event today with up to 2 inches across the lowlands and 2
to 5 inches in the higher terrain. Some localized areas in the
along the windward sides of the northeast mountains could see
higher amounts up to 7 inches. I would suspect these amounts
will change depending on how good the upslope effect will settle
in just as they did with this current event.
KEY MESSAGE 5...
Another system, a southern stream, originating out of the Texas
area will tap into the Gulf moisture and travel up toward our
area. With another blast of cold air we should see any
precipitation fall as snow. However, this system exits the area
fairly quickly so snowfall amounts should be limited but that
could change this far out.
Very cold wind chills will once again make a come back to the
mountains in the beginning of the new week and temperatures will
be significantly below seasonable going into midweek at which
point they will moderate some going through the rest of the
week. The area should endure very little in the way of any
significant disturbances in the forecast according to medium
range models which all hint at a less active weather pattern for
the new work week.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
MVFR CIGs persist through much of the day, gradually lifting
into VFR from throughout the afternoon and into the evening.
BKW/CKB/EKN may remain MVFR through 00Z Friday. MVFR VIS
restrictions are possible with snow showers through much of the
period however afternoon late morning restrictions will get
more isolated in nature as showers taper off to mostly flurries
in the afternoon.
Northwest surface flow remains in the TAF period with gusty
conditions as well. Gusts of 20-30kts are expected at times
with isolated gusts up to 35kts possible across the higher
terrain.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing/intensity of restrictions associated
with precipitation may vary from the forecast. Heavy snow
showers or snow squalls could result in brief IFR/LIFR VIS and
CIG restrictions.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EST 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18
CRW CONSISTENCY M H H H H H H H M L H H
HTS CONSISTENCY H H H M H M H H H H H H
BKW CONSISTENCY L L M L M H M M L M L H
EKN CONSISTENCY H H H L M M L L H M H H
PKB CONSISTENCY L H H H H H M M L H H H
CKB CONSISTENCY H M H H H M L L H H H M
AFTER 12Z FRIDAY...
IFR possible at times this weekend with additional periods of
snow showers.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 1 PM EST this afternoon for
WVZ016-027-519.
Winter Weather Advisory until 5 PM EST this afternoon for
WVZ039-040-520>523-525-526.
Cold Weather Advisory until 1 PM EST this afternoon for WVZ518-
520-522-525.
Cold Weather Advisory until 7 AM EST Friday for WVZ523-526.
OH...None.
KY...None.
VA...None.
&&
DISCUSSION...SL/JZ
AVIATION...JZIn the hours before
Local storm report, Jan 15, 8:44 AM EST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
844 AM EST Thu Jan 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM Snow 3 WNW Mcarthur 39.27N 82.52W
01/15/2026 M1.3 Inch Vinton OH Trained Spotter
&&
GWLocal storm report, Jan 15, 8:50 AM EST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
850 AM EST Thu Jan 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow 5 ESE Amesville 39.37N 81.87W
01/15/2026 M0.9 Inch Athens OH Cocorahs
&&
GWLocal storm report, Jan 15, 8:58 AM EST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
858 AM EST Thu Jan 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow 2 WNW Bradley 37.87N 81.23W
01/15/2026 M1.0 Inch Raleigh WV Cocorahs
&&
GWLocal storm report, Jan 15, 9:10 AM EST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Charleston WV
910 AM EST Thu Jan 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow 2 SSE Athens 39.29N 82.08W
01/15/2026 M0.5 Inch Athens OH Cocorahs
&&
GWLocal storm report, Jan 15, 9:47 AM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
947 AM EST Thu Jan 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM Snow 2 SW Gallipolis 38.80N 82.22W
01/15/2026 M2.0 Inch Gallia OH Trained Spotter
&&
GWLocal storm report, Jan 15, 9:56 AM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
956 AM EST Thu Jan 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM Snow 5 NNW Kenna 38.74N 81.69W
01/15/2026 M2.0 Inch Jackson WV Trained Spotter
1.2 in the last hour.
&&
GWThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 5:54 AM EST | Snow Squall Warning | RLX | Gallia | 51 min |
| Jan 15, 6:46 AM EST | Snow Squall Warning | RLX | Gallia, Jackson, Lawrence | 59 min |
| Jan 15, 7:45 AM EST | Snow Squall Warning | RLX | Gallia, Jackson, Meigs, Vinton | 60 min |
| Jan 15, 8:45 AM EST | Snow Squall Warning | RLX | Gallia, Jackson, Meigs, Vinton | 60 min |
| Jan 15, 9:38 AM EST | Snow Squall Warning | RLX | Gallia, Jackson, Lawrence, Meigs | 67 min |
| Jan 15, 11:00 AM EST | Snow Squall Warning | RLX | Gallia | 60 min |
| Jan 15, 11:50 AM EST | Snow Squall Warning | RLX | Gallia | 55 min |
| Jan 14, 11:34 PM EST | Snow Squall Warning | RLX | Boone, Kanawha, Raleigh, Wyoming | 41 min |
| Jan 14, 11:52 PM EST | Snow Squall Warning | RLX | Boone, Fayette, Kanawha, Raleigh | 38 min |
| Jan 15, 7:11 AM EST | Snow Squall Warning | RLX | Braxton, Calhoun, Clay, Kanawha, Nicholas, Roane and 1 more | 64 min |
| Jan 15, 8:14 AM EST | Snow Squall Warning | RLX | Braxton, Clay, Kanawha, Nicholas, Roane, Webster | 61 min |
| Jan 15, 9:10 AM EST | Snow Squall Warning | RLX | Braxton, Calhoun, Clay, Kanawha, Nicholas, Roane and 1 more | 65 min |
| Jan 15, 12:31 PM EST | Snow Squall Warning | RLX | Clay, Kanawha, Nicholas, Putnam, Roane, Webster | 59 min |
Nearby
Snow Squall Warnings in West Virginia, 2026Snow Squall Warnings in Ohio, 2026Every snow squall warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.